Indiana, 2010

Tornado in Indiana, June 6, 2010

June 6, 2010 · NWS IND · 1 event in 1 county or zone

A few isolated showers pushed southeast through northern portions of Central Indiana during the early evening hours of June 6th. One of these showers produced a brief tornado on the west side of Muncie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few isolated showers pushed southeast through northern portions of Central Indiana during the early evening hours of June 6th. One of these showers produced a brief tornado on the west side of Muncie. Not much in the way of structural damage was found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 6, 2:45 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 6, 2:45 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT SUN JUN 6 2010

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.

&&

.SYNOPSIS...
A WEAK UPPER LEVEL DISTURBANCE PASSING THROUGH NORTHERN INDIANA
THIS EVENING MAY PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS OVER
FAR NORTHERN COUNTIES. OTHERWISE...HIGH PRESSURE WILL EXPAND INTO
THE REGION MAINTAINING COOL AND DRY CONDITIONS THROUGH MONDAY
NIGHT. THE FRONT THAT WENT THROUGH EARLY THIS MORNING WILL RETURN
AS A WARM FRONT FOR MIDWEEK...BRINGING A RETURN TO MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /TONIGHT/...
REFRESHING AIRMASS IN PLACE THIS AFTERNOON WITH TEMPERATURES
HOVERING IN THE 70S WITH DEWPOINTS DOWN INTO THE 50S UNDER PARTLY
CLOUDY SKIES. ISOLATED CONVECTION HAD DEVELOPED IN VICINITY OF A
SHORT WAVE AND SURFACE TROUGH OVER SOUTHERN WISCONSIN/NORTHERN
ILLINOIS.

FOCUS FOR NEAR TERM IS ON ISOLATED CONVECTION SNEAKING INTO
NORTHERN COUNTIES THIS EVENING. HAVE LEANED TOWARDS A WRF/RUC/
RAPID REFRESH COMBO IN HANDLING APPROACH OF THE TROUGH AS ALL
THREE MODELS ARE CATCHING THE ACTIVITY CURRENTLY ONGOING.

MESOANALYSIS INDICATING A WEAK INSTABILITY AXIS PRESENT NEAR THE
CONVECTION OVER NORTHERN ILLINOIS. THE SURFACE TROUGH SHOULD
MIGRATE INTO THE NORTHERN COUNTIES TOWARDS SUNSET AS THE UPPER
LEVEL SHORT WAVE PASSES THROUGH NORTHERN INDIANA. WEAK MLCAPES TO
NEAR 500 J/KG WILL FOLLOW THE TROUGH. WILL GO AHEAD AND INTRODUCE
ISOLATED POPS NORTH OF I-70 INTO THE EVENING HOURS. POTENTIAL FOR
SOME SMALL HAIL WITH A FEW OF THE SHOWERS/STORMS AS WBZEROS
PROGGED BETWEEN 7 AND 8KFT. CONVECTION SHOULD QUICKLY DIE OFF AFTER
SUNSET AS HEATING IS LOST. SKIES WILL BECOME PARTLY CLOUDY AS HIGH
PRESSURE BUILDS IN FOR THE REST OF THE NIGHT.

TEMPS...TRENDED TOWARDS SLIGHTLY COOLER MET GUIDANCE FOR LOWS AS
SURFACE GRADIENT SLACKENS LATE AND SOME CLEARING WILL DEVELOP.
TEMPS SHOULD MAKE IT INTO THE LOWER AND MID 50S FOR MOST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FOLLOWED SREF FOR SHORT TERM AS FRONTAL BOUNDARY BRINGS A RETURN
TO UNSETTLED WEATHER FOR CENTRAL INDIANA TUESDAY/TUESDAY NIGHT.

INITIALLY THOUGH...HIGH PRESSURE AND DRY N/NE FLOW WILL KEEP COOL
AIRMASS IN PLACE WITH PARTLY CLOUDY SKIES. MAY SEE MID/HIGH LEVEL
CLOUDS INCREASE FROM THE WEST AS THE DAY PROGRESSES COURTESY OF
REMNANTS OF CONVECTIVE DEVELOPMENT OVER THE NORTHERN PLAINS
APPROACH. AIRMASS WILL REMAIN DRY ENOUGH THROUGH THE BOUNDARY
LAYER TO PRECLUDE ANY PRECIPITATION MONDAY EVENING AS CLOUDS INCREASE.

LOW PRESSURE WILL EJECT OUT OF THE ROCKIES MONDAY NIGHT AND PULL
THE FRONTAL BOUNDARY THAT CAME THROUGH EARLY THIS MORNING BACK
NORTH AS A WARM FRONT. A CONVECTIVE COMPLEX IS PROGGED TO ORGANIZE
OVER NEBRASKA AND IOWA LATE MONDAY NIGHT AS THE LOW LEVEL JET
ESTABLISHES AND PUMPS DEEP MOISTURE OVER THE BOUNDARY. MODEL
GUIDANCE IN FAIR AGREEMENT IN TRACKING THIS COMPLEX INTO WESTERN
FORECAST AREA AROUND DAYBREAK TUESDAY...AND ACROSS THE REGION IN
SOME FASHION THROUGHOUT THE DAY. HAVE MAINTAINED LIKELY TO
CATEGORICAL POPS FOR ENTIRE FORECAST AREA AS DEEP MOISTURE AND
STRONG LOW LEVEL CONVERGENCE AXIS COMBINE WITH FORCING ALOFT TO
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. STILL SOME
UNCERTAINTY AT THIS POINT IN TIME AS TO THE EXTENT OF ANY SEVERE
WEATHER TUESDAY AND TUESDAY NIGHT. WITH MUCH OF THE REGION NORTH OF
THE WARM FRONT ALL DAY...THUNDERSTORMS WILL REMAIN ELEVATED IN
NATURE WITH AVAILABLE INSTABILITY REMAINING ELEVATED AS WELL.
APPEARS TO BE A MUCH LARGER CONCERN FOR HEAVY RAINFALL AS PWATS
CLIMB TO NEAR 2 INCHES IN THE SOUTH BY TUESDAY EVENING.

CONVECTION WILL CONTINUE TUESDAY NIGHT...POSSIBLY IN THE FORM OF
ANOTHER CONVECTIVE COMPLEX...AS A SECOND WAVE RIDES THE QUASI-
STATIONARY BOUNDARY JUST NORTH OF THE OHIO RIVER. THE ARRIVAL OF
THE LOW WILL PROMPT A STRENGTHENING OF THE LOW LEVEL JET TO
45-50KTS WHICH SHOULD FUEL ADDITIONAL HEAVY RAINFALL. WILL
CONTINUE WITH HIGH POPS ALL NIGHT. SOME HINTS THAT A WIDESPREAD 1
TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS WOULD BE POSSIBLE THROUGH
12Z WEDNESDAY SHOULD THE BOUNDARY ALIGN OVER SOUTHERN INDIANA.
WILL CONTINUE TO MONITOR CLOSELY.

TEMPS...WENT JUST A TOUCH COOLER THAN MOS GUIDANCE FOR MONDAY AS
APPROACHING MID AND HIGH LEVEL CLOUDS WILL LIKELY KEEP MANY
LOCATIONS IN THE MID 70S. WITH EXPECTED CLOUDS AND THUNDERSTORMS
TUESDAY...TEMPERATURES WILL LIKELY STRUGGLE TO GET ANY HIGHER THAN
THE UPPER 60S AND LOWER 70S. THIS ENDED UP CLOSE TO MOS. NEAR MOS
GUIDANCE FOR LOWS MON/TUES NIGHTS AS MET LOOKED TOO COOL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS ARE NOW COMING TOGETHER ON TIMING AND STRENGTH OVERALL
SYNOPTIC PATTERN...SO WILL USE A BLEND. THE MODELS START OFF WITH A
RELATIVELY FLAT RIDGE ACROSS THE NATION'S MID SECTION ON WEDNESDAY
WITH PACIFIC MOISTURE AS THEY ALSO SLIDE A WEAK FRONTAL SYSTEM
THROUGH. THIS SHOULD BE ENOUGH TO LEAVE SMALL POPS IN WEDNESDAY AND
WEDNESDAY NIGHT. BY THURSDAY NIGHT...THE MODELS AGREE ON AMPLIFYING
THE UPPER RIDGE AND MOVING IT ACROSS THE OHIO AND TENNESSEE VALLEYS
AND GREAT LAKES WHICH SHOULD RESULT IN DRY AND WARMER CONDITIONS
THURSDAY AND THURSDAY NIGHT. BY FRIDAY...MODELS ALL BRING
DISTURBANCES OVERTOP THE UPPER RIDGE AND ACROSS THE OHIO VALLEY AND
LOWER GREAT LAKES. ALTHOUGH MODELS HAVE TIMING AND PLACEMENT
DIFFERENCES REGARDING THESE VARIOUS DISTURBANCES...THE END RESULT
SHOULD BE AN UNSETTLED PERIOD...SO HAVE POPS IN FRIDAY THROUGH
SATURDAY. SO NO REASON WHY SOUTHWEST FORECAST AREA WONT HIT 90 BY
FRIDAY AND THROUGH THE WEEKEND DUE TO THE PROXIMITY OF THE BUILDING
RIDGE.

&&

.AVIATION.../061800Z TAFS/...
VFR CEILINGS TO CONTINUE THIS AFTERNOON PER SATELLITE AND
OBSERVATIONAL TRENDS. EXPECT...THE CLOUDS TO SCATTER TONIGHT WITH
ADDITIONAL SCATTERED TO BROKEN DIURNAL VFR CEILINGS ON MONDAY.
NORTHWEST SHOULD CONTINUE TO GUST TO 20 KNOTS BEFORE WEAKENING
AFTER 21Z AS HIGH PRESSURE BUILDS IN AND THE SURFACE PRESSURE
GRADIENT WEAKENS. WINDS TONIGHT SHOULD BE LIGHT TO NORTHWEST TO
CALM AND IT SHOULD BE DRY ENOUGH AT THE NEAR SURFACE TO KEEP THE
VISIBILITY UNRESTRICTED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RYAN
NEAR TERM...RYAN
SHORT TERM...RYAN
LONG TERM....KOCH
AVIATION...KOCH
Hazardous weather outlook, Jun 6, 2:53 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EDT SUN JUN 6 2010

INZ045>048-051>057-060>065-067>072-071000-
PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 PM EDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND AGAIN ON FRIDAY. IT IS TOO SOON TO DETERMINE IF THESE
STORMS WILL BE SEVERE...HOWEVER LIGHTNING WILL BE POSSIBLE WITH
ANY THUNDERSTORM. HEAVY RAINFALL WILL BE POSSIBLE TUESDAY AND
TUESDAY NIGHT WITH THE POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>044-049-071000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
HENRY-
353 PM EDT SUN JUN 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION THROUGH
SUNSET. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER
LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND AGAIN ON FRIDAY. IT IS TOO SOON TO DETERMINE IF THESE
STORMS WILL BE SEVERE...HOWEVER LIGHTNING WILL BE POSSIBLE WITH
ANY THUNDERSTORM. HEAVY RAINFALL WILL BE POSSIBLE TUESDAY AND
TUESDAY NIGHT WITH THE POTENTIAL FOR LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The Indianapolis radar (KIND), 89 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Delaware

When
June 6, 6:02 PM EST
Where
Delaware County, 1.79 mi W of Muncie
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.180, -85.434

A tornado was reported on the ground near the intersections of Kilgore Avenue and Perdieu Road, as well as, Kilgore Avenue and Proctor Road. Some power pole damage was reported in this area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyThe tornado archive for Indiana, 2010Warnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238305.